Serum concentrations peak within 4 hours of acute overdose of immediate-release preparations. Patients with comorbid conditions, advanced age, and poor nutritional status are at higher risk for hepatotoxicity with acute ingestion. Concomitant use of alcohol or other drugs place patients at higher risk for hepatoxicity with chronic overuse.
Common manifestations of acute toxicity include nausea, vomiting, lethargy, and diaphoresis in the first 24 hours (Stage I), progressing to hepatotoxicity with liver tenderness and occasionally renal failure at 48 hours (Stage II). In Stage III (72-96 hours), liver enzymes peak, and hyperammonemia, bleeding, jaundice, confusion, and death can occur. Stage IV, the recovery phase, is usually 4 days to 2 weeks.
When acetaminophen is combined with another drug such as diphenhydramine, codeine, hydrocodone, oxycodone, or dextromethorphan, the overdose diagnosis may be delayed because the other drug conceals the early symptoms of toxicity.
T39.1X4A – Poisoning by 4-Aminophenol derivatives, undetermined, initial encounter
70273001 – Poisoning by acetaminophen